Nov 26, 2004
I restarted therapy after almost two years of interruption (Before interruption, I was always undetectable). My latest three lab results were: V.L.10.000, 27.000, 17.000; cd4 380, 350, 320. My therapy is now sustiva, viread, videx (reduced dose of 250 mg): all once a day with a small meal. I am a bit concerned about the latest report of viread-videx conbination. What do you think? Thanks Pedro
Response from Dr. Young
Pedro- Thanks for your timely post. For purposes of discussion, I'll assume that you had a good treatment response to the regimen that you took two years ago (namely, had an undetectable viral load at time of treatment discontinuation).
The use of the combination of tenofovir (Viread), ddI (Videx) and non-nukes, like efavirenz (Sustiva) has been shown in two recent studies to be associated with a suprising and unacceptably high rate of treatment failures. This has led to a "dear healthcare provider" letter to doctors from BMS, the makers of ddI and efavirenz-- in this letter, the use of tenofovir/ddI in combination with non-nukes is not advised.
Given the wealth of very positive information and clinical trials data about other once-daily, efavirenz-based combinations (like tenofovir/3TC, abacavir/3TC and early data on tenofovir/FTC) I'd have a very difficult time supporting the continued use of tenofovir/ddI/efavirenz in persons who are treatment naive, or like you, are on combinations with no previous concerns for drug resistance.
Either way, I'd make sure that you contact your healthcare provider about your question and these concerns. Let us know how things turn out.
Thanks for reading. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Causes Of Temporary Peripheral Neuropathy
- What Does It Mean When Hiv Is Lying Dormant In Your Body?
- Can You Be Hiv Negative And Have Kaposi's Sarcoma?
- What Is Mucosal Herpes Infections?
- What If You Have Chlamydia For Over A Year?
- What Can I Use Over The Counter To Treat Bacterial Vaginosis?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.